Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Maximum norm stability of difference schemes for parabolic equations on overset nonmatching space-time grids

Authors: T. P. Mathew and G. Russo
Journal: Math. Comp. 72 (2003), 619-656
MSC (2000): Primary 65N20, 65F10
Published electronically: November 4, 2002
MathSciNet review: 1954959
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, theoretical results are described on the maximum norm stability and accuracy of finite difference discretizations of parabolic equations on overset nonmatching space-time grids. We consider parabolic equations containing a linear reaction term on a space-time domain $\Omega \times [0,T]$ which is decomposed into an overlapping collection of cylindrical subregions of the form $\Omega_{l}^{\ast} \times [0,T]$, for $l=1, \dotsc, p$. Each of the space-time domains $\Omega_{l}^{\ast} \times [0,T]$ are assumed to be independently grided (in parallel) according to the local geometry and space-time regularity of the solution, yielding space-time grids with mesh parameters $h_{l}$ and $\tau_{l}$. In particular, the different space-time grids need not match on the regions of overlap, and the time steps $\tau_{l}$ can differ from one grid to the next. We discretize the parabolic equation on each local grid by employing an explicit or implicit $\theta$-scheme in time and a finite difference scheme in space satisfying a discrete maximum principle. The local discretizations are coupled together, without the use of Lagrange multipliers, by requiring the boundary values on each space-time grid to match a suitable interpolation of the solution on adjacent grids. The resulting global discretization yields a large system of coupled equations which can be solved by a parallel Schwarz iterative procedure requiring some communication between adjacent subregions. Our analysis employs a contraction mapping argument.

Applications of the results are briefly indicated for reaction-diffusion equations with contractive terms and heterogeneous hyperbolic-parabolic approximations of parabolic equations.

References [Enhancements On Off] (What's this?)

  • 1. G. Abdoulaev, Y. Achdou, J. Hontand, Y. Kuznetsov, O. Pironneau, and C. Prud'homme, Nonmatching grids for fluids, The tenth international conference on domain decomposition methods for partial differential equations (Providence, R.I) (J. Mandel, C. Farhat, and X.-C. Cai, eds.), AMS, 1998. MR 99i:76103
  • 2. Y. Achdou, Y. Maday, and O. Widlund, Iterative substructuring preconditioners for mortar element methods in two dimensions, Tech. report, TR-735, Department of Computer Science, Courant Institute of Mathematical Sciences, 1997; SIAM J. Numer. Anal. 36 (1999), 551-580. MR 99m:65233
  • 3. V. I. Arnold, Ordinary differential equations, Springer-Verlag, New York, 1992. MR 93b:34001
  • 4. F. Ben Belgacem, The mortar finite element method with Lagrange multipliers, Numer. Math. 84 (1999), 173-197.
  • 5. C. Bernardi, Y. Maday, and A. Patera, A new nonconforming approach to domain decomposition: The mortar element method, College de France Seminar (H. Brezis and J. L. Lions, eds.), Pitman, 1990. MR 95a:65201
  • 6. C. Börgers and C. S. Peskin, A Lagrangian fractional step method for the incompressible Navier-Stokes equations on a periodic domain, J. Comp. Phys. 70 (1987), no. 2, 397-438. MR 89c:76007
  • 7. J. H. Bramble, R. E. Ewing, J.E. Pasciak, and A. H. Schatz, A preconditioning technique for the efficient solution of problems with local grid refinement, Comput. Meth. Appl. Mech. Engrg. 67 (1988), 149-159.
  • 8. F. Brezzi, C. Canuto, and A. Russo, A self-adaptive formulation for the Euler/Navier-Stokes coupling, Comp. Meth. in Appl. Mech. Engrg. 73 (1989), 317-330. MR 90h:76075
  • 9. X. C. Cai, M. Dryja, and M. Sarkis, Overlapping nonmatching grids mortar element methods for elliptic problems I: Error analysis, SIAM J. Numer. Anal. (2000), 36 (1999), 581-606. MR 2000a:65142
  • 10. X. C. Cai, T. P. Mathew, and M. Sarkis, Maximum norm analysis of overlapping nonmatching grid discretizations of elliptic equations, SIAM J. Numer. Anal. 37 (2000), no. 5, 1709-1728. MR 2001c:65130
  • 11. C. Canuto and A. Russo, Self-adaptive coupling of mathematical models and/or numerical methods, Contemporary Mathematics 157 (1994), 35-44. MR 94m:35085
  • 12. T. F. Chan and T. P. Mathew, Domain decomposition algorithms, Acta Numerica (1994), 61-143. MR 95f:65214
  • 13. G. Chesshire and W. D. Henshaw, Composite overlapping meshes for the solution of partial differential equations, J. Comp. Phys. 90 (1990), 1-64.
  • 14. P. G. Ciarlet, Discrete maximum principle for finite-difference operators, Aequationes Math. 4 (1970), 338-352. MR 45:1404
  • 15. M. Dryja and O. B. Widlund, An additive variant of the Schwarz alternating method for the case of many subregions, Tech. Report 339, also Ultracomputer Note 131, Department of Computer Science, Courant Institute, 1987.
  • 16. -, Domain decomposition algorithms with small overlap, SIAM J. Sci. Comp. 15 (1994), no. 3, 604-620. MR 95d:65102
  • 17. R. E. Ewing, Domain decomposition techniques for efficient adaptive local grid refinement, Domain Decomposition Methods (Philadelphia, PA) (Tony Chan, Roland Glowinski, Jacques Périaux, and Olof Widlund, eds.), SIAM, 1989. MR 90c:65141
  • 18. R. E. Ewing, R. D. Lazarov, and P. S. Vassilevski, Local refinement techniques for elliptic problems on cell-centered grids, Tech. report, University of Wyoming, 1988.
  • 19. C. Farhat, J. Mandel, and F. X. Roux, Optimal convergence properties of the FETI domain decomposition method, Comp. Meth. Appl. Mech. Engrg. 115 (1994), 365-385. MR 95d:65091
  • 20. P. J. J. Ferket and A. A. Reusken, A finite difference discretization method for elliptic problems on composite grids, Computing 56 (1996), 343-369. MR 97c:65174
  • 21. M. Garbey, Y. Kuznetsov, and Y. Vassilevski, Parallel Schwarz methods for advection-diffusion equations, SIAM J. Sci. Comp. 22-3, (2000), 891-916.
  • 22. E. Giladi and H. B. Keller, Space-time domain decomposition for parabolic problems, Proceedings of IMACS conference (J. Wang, M. Allen, B. Chen, and T. Mathew, eds.), 1997, Also appeared as technical report from Center for Research on Parallel Computation, CRPC-TR97701.
  • 23. W. D. Henshaw, Automatic grid generation, Acta Numerica (1996), 121-148. CMP 98:14
  • 24. C. Johnson, Numerical solutions of partial differential equations by the finite element method, Cambridge University Press, Cambridge, 1987. MR 89b:65003a and MR 89b:65003b
  • 25. A. Karafiat, Discrete maximum principle in parabolic boundary value problems, Ann. Polon. Math. 53 (1991), 253-265. MR 92d:35052
  • 26. P. L. Lions, On the Schwarz alternating method. I., First International Symposium on Domain Decomposition Methods for Partial Differential Equations (Philadelphia, PA) (Roland Glowinski, Gene H. Golub, Gérard A. Meurant, and Jacques Périaux, eds.), SIAM, 1988. MR 90a:65248
  • 27. -, On the Schwarz alternating method. II., Domain Decomposition Methods (Philadelphia, PA) (Tony Chan, Roland Glowinski, Jacques Périaux, and Olof Widlund, eds.), SIAM, 1989. MR 90e:65140
  • 28. T. P. Mathew, Uniform convergence of the Schwarz alternating method for solving singularly perturbed advection diffusion equations, SIAM J. Numer. Anal. 35 (1998), no. 4, 1663-1683. MR 99f:65156
  • 29. A. Quarteroni and A. Valli, Theory and applications of Steklov-Poincaré operators for boundary-value problems: the heterogeneous operator case, Proceedings of 4th International Conference on Domain Decomposition Methods, Moscow (Philadelphia) (Tony Chan, Roland Glowinski, Jacques Périaux, and Olof Widlund, eds.), SIAM, 1990. MR 92g:65132
  • 30. R. D. Richtmyer and K. W. Morton, Difference methods for initial-value problems, Wiley Interscience, New York, 1967. MR 36:3515
  • 31. Y. Saad, Iterative methods for sparse linear systems, PWS Publishing Company, Boston, MA, U.S.A, 1996.
  • 32. G. Starius, Composite mesh difference methods for elliptic boundary value problems, Numer. Math. 28 (1977), 243-258. MR 57:1923
  • 33. J. Steger and J. Benek, On the use of composite grid schemes in computational aerodynamics, Comp. Meth. Appl. Mech. Engrg. 64 (1987), 301-320. MR 88i:65146
  • 34. R. S. Varga, Matrix iterative analysis, Prentice-Hall, 1962. MR 28:1725
  • 35. J. Xu, Iterative methods by space decomposition and subspace correction, SIAM Review 34 (1992), 581-613. MR 93k:65029

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N20, 65F10

Retrieve articles in all journals with MSC (2000): 65N20, 65F10

Additional Information

T. P. Mathew
Affiliation: 115 Seal Rock Drive, San Francisco, California 94121

G. Russo
Affiliation: Dipartimento di Matematica ed Informatica, Università di Catania, Viale Andrea Doria 6, 95125 Catania, Italy

Keywords: Nonmatching overset space-time grids, maximum norm stability, composite grids, parallel {S}chwarz alternating method, parabolic equations, discrete maximum principle, discrete barrier functions
Received by editor(s): July 25, 2000
Published electronically: November 4, 2002
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society